LEVOFLOXACIN-INDUCED MYOCLONUS

Randall Olmsted, BA1, Zaven Sargsyan, MD2, 1Baylor College of Medicine, TX; 2Baylor College of Medicine

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 765

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , , ,

Case Presentation: A 61-year-old man with stage 5 chronic kidney disease was admitted to the hospital with four days of new, uncontrollable muscle twitching. One week prior, he had undergone incision and drainage of a gluteal abscess and was prescribed levofloxacin. Two days later, he began to experience twitching of his face and jerking of his extremities, which progressively worsened. On physical exam, he had myoclonic twitching of various facial muscles every few seconds, and myoclonic jerking of an arm or leg several times per minute. Physical exam was also notable for patellar hyperreflexia and an equivocal Chvostek’s sign, but was otherwise normal. On laboratory evaluation, corrected calcium was 7.1 mg/dL, BUN 103 mg/dL, and creatinine 6.6 mg/dL, all similar to his recent values. Intravenous calcium gluconate was administered, but his symptoms did not improve significantly. A closer history revealed that he had been taking his levofloxacin (prescribed as 750mg every other day) once daily. The levofloxacin was stopped and dialysis catheter placement was requested. On day 2 of hospitalization, prior to his first dialysis session, his myoclonus had improved markedly. On day 3 of hospitalization, his symptoms had resolved completely.

Discussion: Levofloxacin is among the most common antibiotics used in the hospital. It is excreted primarily through the kidneys and carries a black box warning for central nervous system side effects including convulsions, tremors, restlessness, and anxiety. There have also been reports of levofloxacin-induced myoclonus, which was the likely diagnosis in this case. The mechanism is poorly understood, but may relate to the drug’s interaction with inhibitory y-aminobutyric acid (GABA) receptors. Levofloxacin inhibits the binding of GABA to its receptors, causing uninhibited neuromuscular activity. In addition to awareness of the drug’s neurologic toxicities, this case demonstrates two other lessons. First, it is a reminder of the importance of careful education about the indications, dosing, and possible adverse effects of newly prescribed medications. Second, it shows that in medically complex patients, it is easy to see patterns where there is noise. It was tempting to attribute our patient’s neuromuscular irritability to his hypocalcemia and/or uremia, but he had had these metabolic derangements to the same degree for some time, without any such symptoms. Turning to a closer history and to the literature for an alternate explanation led to the discovery of the mistakenly high dose taken, the compatible side effect, and the simple solution to his problem.

Conclusions: Myoclonus is an uncommon and reversible adverse effect of fluoroquinolone use. Physicians should monitor the development of neurologic symptoms in patients taking flouroquinolones, especially in those with renal impairment. A thorough medication reconciliation is essential and may reveal the etiology of a patient’s presenting complaint.

To cite this abstract:

Olmsted, RZ; Sargsyan, Z. LEVOFLOXACIN-INDUCED MYOCLONUS. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 765. https://www.shmabstracts.com/abstract/levofloxacin-induced-myoclonus/. Accessed September 18, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.